Minnesota, 2001

Hail in Minnesota, July 21, 2001

July 21, 2001 · NWS ARX · 2 events in 1 county or zone

Storm spotters and the public reported hail the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$3,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters and the public reported hail the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 1:45 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 21, 1:45 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SAT JUL 21 2001

FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TONIGHT THRU
MONDAY..TEMPERATURES.

DATA ANALYSIS AT 18Z SHOWED A TROUGH FROM NORTHWEST MN INTO WESTERN
NEBRASKA.  A MESO-HIGH WAS CENTERED NORTHWEST OF KMCW...IN RESPONSE
TO THE TSRA CLUSTER OVER SOUTHEAST MN INTO NORTHERN IA. TSRA CLUSTER
WAS BEING FED BY 850MB MOISTURE TRANSPORT INTO AN OUTFLOW BOUNDARY
ACROSS SOUTHERN MN...LAID DOWN FROM CONVECTION THAT ROLLED ACROSS
NORTHERN MN DURING THE PRE-DAWN HOURS.  CLUSTER WAS MOVING EAST-
SOUTHEAST AT ABOUT 30KT...DIMINISHING AS THE MOISTURE TRANSPORT/LOW
LEVEL JET WEAKENS THRU THE AFTERNOON. PLENTY OF MOISTURE AND
INSTABILITY AHEAD OF THE CONVECTION THIS AFTERNOON...WITH DEWPOINTS
IN THE MID 70S AND TEMPS AROUND 90.

12Z MODELS LOOK TO HAVE INITIALIZED WELL...AT LEAST WITH RESPECT TO
THE LARGER SCALE FEATURES. 12Z SOLUTIONS QUITE SIMILAR THRU 48-60HRS
/WITH LARGE SCALE/...AND QUITE SIMILAR TO THEIR PREVIOUS RUNS. ETA
SHOWS THE MOST DIFFERENCE TO ITS PREVIOUS RUN...BUT IS NOW MORE IN
LINE WITH NGM/AVN SOLUTIONS. WILL FAVOR ETA THIS CYCLE DUE TO ITS
BETTER RESOLUTION AND HOPEFULLY BETTER HANDLE ON SMALLER SCALE
FEATURES TO IMPACT THE AREA FOR THE NEXT COUPLE DAYS.

FORCING FOR THIS AFTERNOONS SHRA/TSRA CONTINUES TO WEAKEN...BUT MAY
YET HAVE TO ADD SOME EVENING WORDING TO ZONES TO DEAL WITH IT.
CONVECTION THE PAST FEW DAYS HAS BEEN STRONGLY TIED TO 850MB MOISTURE
TRANSPORT/ADVECTION AND ANY SMALL SHORTWAVES. BEST MOISTURE TRANSPORT
GRADIENT REMAINS WEST OF THE FORECAST AREA TONIGHT...HOWEVER ALL
MODELS SHOW SOME MOISTURE TRANSPORT ACROSS THE AREA. WILL HANG ONTO
CHANCE POPS TONIGHT ONCE ONGOING SHRA/TSRA MOVE OUT. ALL MODELS POINT
TO BETTER MOISTURE TRANSPORT INTO THE AREA SUN AND INTO SUN NIGHT.
ETA/NGM GENERATE QPF OVER THE FORECAST AREA...WHILE AVN TRENDS DRY.
GIVEN THE VERY MOIST /PW/S AROUND 2 INCHES/ AND UNSTABLE AIRMASS OVER
THE REGION...WILL GO ALONG WITH HIGHER NGM-FWC POPS FOR SUN/SUN
NIGHT. WILL NOT RAISE TO LIKELY AT THIS POINT...AS ALL MODELS HAVE
BEEN FLIP-FLOPPING ON PRECIP TIMING/PLACEMENT AS THEY STRUGGLE WITH
MESO FEATURES. WILL TAKE A LOOK AT 18Z MESO-ETA FOR ANY PRECIP
TRENDS. LOWERED HIGHS ON SUN TO NEAR GUIDANCE VALUES AS PLENTY OF
CLOUD COVER A GOOD BET...ESPECIALLY BY AFTERNOON.

MODELS HAVE CONVERGED ON TIMING OF ENERGY LIFTING OUT OF THE WESTERN
TROUGH AND FLATTENING THE UPPER RIDGE ACROSS THE CENTRAL U.S.
STARTING SUN NIGHT. STRONGER WAVE PROPAGATING ACROSS CENTRAL CAN
PUSHES A TROUGH/ COLD FRONT THRU THE AREA MON. CHANCES SHRA/TSRA
CONTINUE INTO MON NIGHT UNTIL FRONT PUSHES SOUTHEAST OF THE AREA.
HIGH BUILDS IN FROM CANADIAN PLAINS WITH A DRIER AIRMASS FOR TUE.
MEDIUM RANGE MODELS THEN DEEPEN THE EASTERN CANADA TROUGH WITH THE
INFLUX OF SHORTWAVE ENERGY FROM THE WEST. THIS BACK-DOORS A SECONDARY
COLD FRONT AND HIGH INTO THE AREA FROM NORTHEAST CANADA FOR WED INTO
FRI...FOR A DRIER AND COOLER PERIOD.

NUMERICAL TEMP GUIDANCE SIMILAR FOR TONIGHT THRU MON AND LOOKS
REASONABLE. HIGHS SUN MAY END UP TOO WARM IF CONVECTION FIRES AND
MOVES ACROSS DURING THE AFTERNOON. WILL LET LATER SHIFTS GET A LOOK
AT 00Z DATA AND PRECIP TRENDS OVERNIGHT AND MAKE TEMP /AND POP/
ADJUSTMENTS AS NECESSARY.

.LSE...NONE.

RRS

In the hours before

Special weather statement, Jul 21, 9:55 AM CST, 3 hours 58 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1055 AM CDT SAT JUL 21 2001

HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY
WINDS AND HAIL.

TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA
AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER...
WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME
SEVERE AND PRODUCE LOCALLY HEAVY RAIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA.

RABERDING

@RUKWBCe7KDENWWUS35 KLSE 211555
SPSLSE
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-212300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1055 AM CDT SAT JUL 21 2001

HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY
WINDS AND HAIL.

TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST
INTO CENTRAL WISCONSIN.

DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA
AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER...
WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME
SEVERE AND PRODUCE LOCALLY HEAVY RAIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fillmore

When
July 21, 1:53 PM CST
Where
Fillmore County, Whalan
Measured
1 in hail
Property damage
$400
Reported by
TRAINED SPOTTER
Coordinates
43.733, -91.933

Hail, Fillmore

When
July 21, 2:05 PM CST
Where
Fillmore County, Bratsberg
Measured
1 in hail
Property damage
$700
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
43.733, -91.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256702, 5256703.